No menu items!
46 F
San Jose
Friday, February 23, 2024

Vaping Intoxications Double in Costa Rica, Mostly in Minors

The National Poison Control Center (CNCI) of the Costa Rican Social Security Fund (CCSS) warned about the significant increase in several issues regarding vaping. Particularly, the CNCI pointed out the rise in intoxications.

Dr. Marietta Somarribas Blanco, a pharmacist specializing in toxicology at this center, explained that in 2023, 14 intoxications were reported due to the use of these devices, a figure that represents double the seven cases reported in 2022.

“These intoxications occurred mainly in minors and teenage patients. There is a higher incidence. What is alarming is that they are even using addictive products for vaporizers,” said Somarribas.

It’s worth noting that in 2020 and 2021, only one case was reported each year for this cause. Of the cases reported during the past year, nine were in minors; there were even two young children intoxicated: a 2-year-old and a 3-year-old.

“In one of the cases, one of the children ingested the vaping substance and, in the other case, the child used the vape,” said Dr. Lydiana Ávia, a pediatric pulmonologist at the National Children’s Hospital.

Health authorities question how children and adolescents have access to these devices. Most of the intoxications occurred with marijuana and nicotine vapes, substances that generate addiction.

Authorities call upon parents to be careful and not to leave these devices within the reach of children.

“Let’s remember that children are very curious and these devices have very pretty colors. Many times, when they see the family vaping, they are curious and the child, when subjected to this, can have respiratory problems, gastrointestinal problems and we have to be careful as a family,” explained the pediatric pulmonologist.

The specialists called for prevention, but also asked parents to be attentive to symptoms of possible intoxication, such as: tachycardia, paleness, tremors, red eyes, coughing, nausea, vomiting, sweating, dizziness, low blood pressure, difficulty breathing, anxiety and even hallucinations.

Vaping is not a harmless habit, it can cause intoxications and we are demonstrating it with the data, because we have to raise awareness in the population”, concluded Dr. Somarribas Blanco.

Latest Articles

Popular Reads